Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 176, NWS Nashville, TN

May 13, 2011Montgomery County, Stewart County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 13, 2011, 5:32 PM CDT for Montgomery County, Stewart County, Tennessee. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2011, 5:32 PM CDT (22:32 UTC)
Expired
May 13, 2011, 6:00 PM CDT
In force
28 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Montgomery County, TN, Stewart County, TN

What was reported inside it

TimeReportWhereRemark
May 13, 5:35 PM CDTTSTM WND DMGDover, TNA TREE WAS BLOWN DOWN IN DOVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1225 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1225 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

461 
WUUS54 KOHX 132232
SVROHX
TNC125-161-132300-
/O.NEW.KOHX.SV.W.0176.110513T2232Z-110513T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
532 PM CDT FRI MAY 13 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MONTGOMERY COUNTY IN MIDDLE TENNESSEE...
  STEWART COUNTY IN MIDDLE TENNESSEE...

* UNTIL 600 PM CDT

* AT 528 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR DOVER...
  MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DOVER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3667 8787 3665 8785 3665 8764 3647 8751
      3635 8790 3638 8801 3645 8806 3646 8805
      3659 8806 3668 8793
TIME...MOT...LOC 2232Z 237DEG 26KT 3647 8788

$$

FORECASTER:13
1 follow-up statement
983 
WWUS54 KOHX 132254
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
554 PM CDT FRI MAY 13 2011

TNC125-161-132300-
/O.CON.KOHX.SV.W.0176.000000T0000Z-110513T2300Z/
MONTGOMERY TN-STEWART TN-
554 PM CDT FRI MAY 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
STEWART AND NORTHWESTERN MONTGOMERY COUNTIES UNTIL 600 PM CDT...

AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR DOVER...MOVING NORTHEAST AT 30
MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN STEWART AND NORTHWESTERN MONTGOMERY
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3640 8777 3656 8801 3665 8785 3665 8764
      3647 8751
TIME...MOT...LOC 2254Z 237DEG 26KT 3653 8772

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:52 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, May 13, 3:52 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
352 PM CDT FRI MAY 13 2011

.SHORT TERM...AS A WEAKENING AREA OF SHOWERS WAS EXITING THE
CUMBERLAND PLATEAU THIS AFTERNOON, ANOTHER BATCH OF THUNDERSTORMS
WAS DEVELOPING JUST TO OUR WEST. THESE STORMS ARE ASSOCIATED WITH
AN UPPER LEVEL LOW PRESSURE SYSTEM, WHICH IS FORECAST TO PUSH FROM
THE MIDDLE MISSISSIPPI VALLEY TO NEAR NORTHWESTERN MIDDLE
TENNESSEE BY 12Z/SAT.

A FEW STORMS TONIGHT COULD BECOME SEVERE TONIGHT, ESPECIALLY OVER
WESTERN AREAS THIS EVENING. SPC HAS WESTERN MIDDLE TENNESSEE UNDER
A SLIGHT RISK AREA THROUGH TONIGHT.

CLOSED UPPER LOW PRESSURE SYSTEM TAKES ITS MERRY SWEET TIME
PULLING EASTWARD, AND IT STILL LOOKS LIKE A VERY COOL AND RAINY
PERIOD THROUGH MONDAY, WITH HIGHS MAINLY IN THE 60S AND LOWS
DIPPING INTO THE 40S.

.LONG TERM...THE CLOUDS AND RAIN FINALLY START TO PUSH OUT OF THE AREA
BY THE MIDDLE OF NEXT WEEK, AND WE SHOULD BE ABLE TO SQUEEZE OUT ANOTHER
COUPLE DRY DAYS BY LATE NEXT WEEK, WITH MODERATING TEMPERATURES
AND A RETURN TO SOUTHERLY FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      60  70  55  63 /  80  70  30  30
CLARKSVILLE    59  67  53  62 /  80  70  40  30
CROSSVILLE     59  71  54  62 /  80  70  40  40
COLUMBIA       60  70  53  66 /  80  70  30  20
LAWRENCEBURG   60  70  52  69 /  80  70  20  20
WAVERLY        59  68  53  64 /  80  70  20  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

19
Hazardous weather outlook, May 13, 5:17 AM CDT, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
517 AM CDT FRI MAY 13 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-141030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
517 AM CDT FRI MAY 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. THERE IS
A SLIGHT RISK OF SEVERE WEATHER...WITH ISOLATED STORMS CAPABLE OF
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

04

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:07 PM CDTSevere Thunderstorm WarningOHXRutherford, Williamson23 min
May 13, 7:17 AM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson43 min
May 13, 7:50 AM CDTAreal Flood AdvisoryOHXDavidson, Sumner115 min
May 13, 10:13 AM CDTSevere Thunderstorm WarningOHXFentress, Overton, Pickett32 min
May 13, 5:34 PM CDTSevere Thunderstorm WarningOHXBenton, Humphreys26 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.